Ask The Doctor > Questions & Answers > Birth control and amoxicillin

Birth control and amoxicillin

Patient: I was taking 3000 milligrams of amoxicillin a day for an infection and was curious if it could make my implanon birth control less effective

 

 

Symptoms: Pregnant

 

 

Doctor: Hello,Yes it is true that penicillin group of drugs can cause decrease in contraceptive efficacy of hormonal implants as well. If you have been on high dose of amoxyxillin for your infection then there are chances that you might experience a breakthrough bleed in this cycle and your protection is jeopardized.It is advisable that you may use barrier contraception as additional form of contraception during next 3 weeks as it would take around 2 weeks to re-establish control after stoppage of antibiotics.I hope i have answered your query in detail,wishing you good health,Regards,

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment